# SDR CA090424004

- Difficulty date: April 23, 2009
- Submitted: May 13, 2009
- Operation: General aviation
- Make and model: Cessna 182A
- Aircraft time: 8,227 hours
- Engine: Cont O470LCI
- Propeller: Mcauly 2A34C*
- System (JASC): 5753 · Trailing Edge Flaps
- Part: Cable
- Part number: 051010521
- Condition: Frayed
- Location: Flap Control
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) FWD FLAP RETURN CABLE INSPECTED IN AREA UNDER PHENOLIC 1 INCH PULLEY AFT OF STN 44. FOUND ONE SHINY WEAR SPOT. ON REMOVAL DISCOVERED APPROX 7 WIRES BROKEN AT SHINY SPOT UNDER PULLEY AND APPROX 10 WIRES BROKEN AT FRAYED SPOT APPROX 2 INCHES FWD WHERE THE CABLE PASSES UNDER A PHENOLIC GUIDE MOUNTED BEHIND THE FUEL VALVE. CABLE IS .0937, 7X19 GALV  THERE IS VERY LITTLE ANGULAR DEVIATION AT THE PULLEY AND THIS RESULTS IN LITTLE PRESSURE OF THE CABLE ON THE PULLEY WHICH MEANS THAT IT "BUZZES" AGAINST THE PULLEY WHILE THE SYS IS IN IT`S NORMAL CONFIGURATION (FLAPS UP) BECAUSE OF ACCESS AND MULTIPLE CABLES ETC THIS IS DIFFICULT SPOT TO INSPECT AND THE WEAR MARK IS TYPICALLY ONLY .2500 INCH LONG. THIS WEAR POINT IS TYPICAL OF ALL ACFT USING THIS FLAP CABLE SYS (C-180 AND C-185) AND THIS IS NOT THE FIRST INSTANCE OF WEAR BEING FOUND IN THIS AREA.  THE FRAYED SPOT FOUND AFTER REMOVAL COMES AS A RESULT OF WEAR ON THE GUIDE ON THE FUEL VALVE MOUNTING BRACKET. THIS SPOT ON THE CABLE IS VERY DIFFICULT TO SEE. THIS GUIDE IS NOT PRESENT IN LATER MODELS TO MY KNOWLEDGE AND AS A RESULT WAS NOT "LOOKED FOR" DURING THE INSPECTION.  FAILURE OF THIS UP CABLE WOULD RESULT IN GRAVITY DEPLOYMENT OF THE FLAPS. BECAUSE THIS IS A "CLOSED" CABLE SYS FAILURE OF THE CABLE WOULD ALLOW A SPLIT FLAP CONDITION (DIFFERENT FLAP ANGLES).
